Open Access
Translator Disclaimer
August 2001 Join the shortest queue: stability and exact asymptotics
R. D. Foley, D. R. McDonald
Ann. Appl. Probab. 11(3): 569-607 (August 2001). DOI: 10.1214/aoap/1015345342


We consider the stability of a network serving a patchwork of overlapping regions where customers from a local region are assigned to a collection of local servers.These customers join the queue of the local server with the shortest queue of waiting customers.We then describe how the backlog in the network overloads.We do this in the simple case of two servers each of which receives a dedicated stream of customers in addition to customers from a stream of smart customers who join the shorter queue. There are three distinct ways the backlog can overload. If one server is very fast, then that server takes all the smart customers along with its dedicated customers and keeps its queue small while the dedicated customers at the other server cause the overload.We call this the unpooled case. If the proportion of smart customers is large, then the two servers overload in tandem.We call this the strongly pooled case. Finally, there is the weakly pooled case where both queues overload but in different proportions. The fact that strong pooling can be attained based on a local protocol for overlapping regions may have engineering significance. In addition, this paper extends the methodology developed in McDonald (to appear The Annals of Applied Probability) to cover periodicities. The emphasis here is on sharp asymptotics, not rough asymptotics as in large deviation theory. Moreover, the limiting distributions are for the unscaled process, not for the fluid limit as in large deviation theory. In the strongly pooled case, for instance, we give the limiting distribution of the difference between the two queues as the backlog grows.We also give the exact asymptotics of the mean time until overload.


Download Citation

R. D. Foley. D. R. McDonald. "Join the shortest queue: stability and exact asymptotics." Ann. Appl. Probab. 11 (3) 569 - 607, August 2001.


Published: August 2001
First available in Project Euclid: 5 March 2002

zbMATH: 1016.60078
MathSciNet: MR1865017
Digital Object Identifier: 10.1214/aoap/1015345342

Primary: 60K25
Secondary: 60K20

Keywords: Change of measure , H-transform , Join the shortest queue , Rare events

Rights: Copyright © 2001 Institute of Mathematical Statistics


Vol.11 • No. 3 • August 2001
Back to Top